Lake Huron, 2020

Marine Thunderstorm Winds in Lake Huron, June 11, 2020

June 11, 2020 · NWS DTX · 3 events in 3 counties and zones

Thunderstorms moving through Saginaw Bay and Lake Huron produced gusts of 40 knots or slightly greater.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DTX wrote it up.

Thunderstorms moving through Saginaw Bay and Lake Huron produced gusts of 40 knots or slightly greater.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Detroit, MI wrote its last area forecast discussion before the first event at Jun 11, 6:42 PM EST, 28 minutes earlier.

Area forecast discussion, Jun 11, 6:42 PM EST, 28 minutes before
Area Forecast Discussion
National Weather Service Detroit/Pontiac MI
742 PM EDT Thu Jun 11 2020

.AVIATION...

Mid to upper level speed max with left exit region dynamics has
guided shower and isolated thunderstorm activity into portions of
central Lower Michigan this evening. Current mesoanalysis datasets
having difficulty identifying instability but focused 700mb theta e
advection is resulting in at minimum a neutral stability profile, and
at most a few hundred J/kg MUCAPE. Main cell exceeded 27.5 kft agl
cloud top earlier through Mason-Lake-Osceola counties and exhibited
some discernible storm organization with broad MCV like center.
Given progged structure of 700mb moisture advection and trends,
suspect shower and some thunderstorm activity will continue to push
east southeastward, surviving into the CWA the next 0-3 hours. Much
lower confidence exists with southeastward extent away from MCV
center. Much lower confidence also exists beyond 03Z as nocturnal
stability takes a greater hold.

Did introduce showers in the TAFS for MBS and FNT earlier. Kept with
much of the inherited tafs. Did introduce east winds and lowering
cigs for 23Z 6/12.

For DTW...Shower and thunderstorm activity is expected to remain
north of DTW. Will likely see some convective debris cloud work
through the airspace given trajectory of progged 700mb moisture
advection.

DTW THRESHOLD PROBABILITIES...

* Low in cigs aob 5kft after 12z tomorrow morning...High by 23Z 6/12.

&&

.PREV DISCUSSION...
Issued at 344 PM EDT Thu Jun 11 2020

DISCUSSION...

There will be a continued drop in sfc wind speeds and gusts during
the evening as the gradient relaxes and diurnal mixing ceases.
Ongoing convective development across northern Wisconsin is occuring
within some exit region jet dynamics and ahead of a mid level short
wave impulse. Just enough mid level moisture combined with steep 700-
500mb lapse rates is supporting the convective development. The weak
forcing, axis of mid level moisture and steep lapse rates will track
across northern and central Lower Mi during the first half of the
night. This will support a chance of showers mainly north of the I-
69 corridor. Given the steep lapse rates, can not rule out the
possibility of a thunderstorm. Limited elevated instability into Se
Mi suggests the chances will be pretty low.

The short wave energy will drive a weak sfc cold front into srn
Lower Mi overnight. The gradient flow along this front should hinder
the degree of nocturnal cooling, supporting min temps mainly in the
50s. The front will stall across srn Mi on Friday before a another
stronger mid level wave dives across Lower Mi from the north Fri
afternoon. Daytime heating will enhance thermal troughing over the
land, causing the front to be ill-defined. Mid level height falls,
boundary layer convergence and some remnant mid level moisture will
still support a chance of afternoon showers across the southern
portions of the forecast area. Model soundings suggest convective
depths will be unable to support thunder. Persistent northerly flow
will keep conditions downwind of the Lake Huron cool on Friday
(highs struggling to break 60 along the shore). Diurnal mixing
should boost temps into the upper 60s/low 70s inland (mid 70s south
of I-94).

A seasonally cool airmass will then advance across the rest of Se Mi
Fri evening/Friday night as north-northeasterly flow strengthens
across Lake Huron. This will be the result of strong high pressure
expanding into the northern Great Lakes. On Saturday, 850mb temps
across Se Mi are only forecast to reach +1 to +2 C. Even with full
sun and decent daytime mixing amidst a very dry airmass, high temps
will remain mainly in the 60s Sat. Medium range model solutions are
in reasonable agreement in showing another short wave impulse diving
across the Great Lakes Saturday into Sunday before deepening into a
closed mid level circulation over the Ohio Valley. The airmass
across the Great Lakes will remain very dry, so no precip is
expected with this feature. There is considerable variation among
model solutions with respect the deepening of this wave and where it
cuts off from the mean flow by early next week. The main implication
of this variation is how quickly mid level ridging and warm air
arrives into the Great Lakes next week. The recent Euro solution
takes the cutoff into the Carolinas next week, supporting decent
warm air advection into the Great Lakes by the middle of next week.

MARINE...

Gusty west-southwest flow continues for a few more hours before
becoming westerly in the wake of a residual trough. Small Craft
Advisory gusts to 25 knots will persist into the late evening hours
warranting an extension of the current advisories. One exception is
along the southern Lake Huron shoreline where colder waters will
lead to higher stability early-on causing gusts to drop-off sooner.
High pressure builds in Friday with stable flow veering
northwesterly, and then north-northeasterly by Saturday with dry
conditions. While winds are mainly expected to hold below 15 knots,
seas will be choppy with waves in the 2 to 4 foot range for Lake
Huron Friday night with onshore flow. Additional Small Craft
Advisories may be needed based on wave action.

&&

.DTX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
Lake Huron...Small Craft Advisory until 10 PM EDT this evening for LHZ421-422.

Lake St Clair...Small Craft Advisory until 10 PM EDT this evening for LCZ460.

Michigan waters of Lake Erie...Small Craft Advisory until 10 PM EDT this evening for LEZ444.

&&

AVIATION.....CB
DISCUSSION...SC
MARINE.......KK

You can obtain your latest National Weather Service forecasts online
at www.weather.gov/detroit.
Hazardous weather outlook, Jun 11, 2:39 AM EST, 16 hours 31 minutes before
Hazardous Weather Outlook
National Weather Service Detroit/Pontiac MI
339 AM EDT Thu Jun 11 2020

MIZ047>049-053>055-060>062-068>070-075-076-082-083-120900-
Midland-Bay-Huron-Saginaw-Tuscola-Sanilac-Shiawassee-Genesee-Lapeer-
Livingston-Oakland-Macomb-Washtenaw-Wayne-Lenawee-Monroe-
339 AM EDT Thu Jun 11 2020

This hazardous weather outlook is for most of southeast Michigan.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today and tonight.

LCZ460-LEZ444-LHZ361>363-421-422-441>443-462>464-120900-
Lake St Clair-
Michigan Waters of Lake Erie from Detroit River to North Cape MI-
Lake Huron from 5NM east of Mackinac Bridge to Presque Isle Lt
beyond 5 NM off shore-
Lake Huron from Presque Isle Light to Sturgeon Point MI beyond 5NM
off shore-
Lake Huron from Sturgeon Point to Alabaster MI beyond 5NM off shore-
Outer Saginaw Bay SW of Alabaster to Port Austin MI to Inner Saginaw
Bay-Inner Saginaw Bay SW of Point Au Gres to Bay Port MI-
Port Austin to Harbor Beach MI-Harbor Beach to Port Sanilac MI-
Port Sanilac to Port Huron MI-
Lake Huron from Port Austin to Harbor Beach beyond 5NM Off Shore-
Lake Huron from Harbor Beach to Port Sanilac beyond 5NM Off Shore-
Lake Huron from Port Sanilac to Port Huron beyond 5NM Off Shore-
339 AM EDT Thu Jun 11 2020

This hazardous weather outlook is for portions of Lake Erie, Lake
Huron and Lake St Clair.

.DAY ONE...Today and Tonight

Gale Warnings and Small Craft Advisories are in effect for the
nearshore waters. Refer to the latest marine forecasts for details.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today and tonight.

MIZ063-120900-
St. Clair-
339 AM EDT Thu Jun 11 2020

This hazardous weather outlook is for St. Clair County.

.DAY ONE...Today and Tonight

A lakeshore flood warning is in effect today. Refer to the Lakeshore
Hazard Message for details.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today and tonight.

You can obtain your latest National Weather Service forecasts online
at www.weather.gov/detroit.

SF

In the hours before

Special weather statement, Jun 11, 6:26 PM EST, 44 minutes before
Special Weather Statement
National Weather Service Detroit/Pontiac MI
726 PM EDT Thu Jun 11 2020

MIZ048-120000-
Bay MI-
726 PM EDT Thu Jun 11 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN BAY COUNTY UNTIL 800
PM EDT...

At 725 PM EDT, Doppler radar was tracking a strong thunderstorm near
Rhodes, or 12 miles east of Gladwin, moving east at 45 mph.

Wind gusts up to 50 mph will be possible with this storm.

This strong thunderstorm will be near...
  Bentley around 735 PM EDT.
  Pinconning around 745 PM EDT.

Other locations impacted by this storm include Mount Forest, Crump,
Willard and Bay City State Recreation Area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4391 8404 4391 8391 4392 8390 4392 8387
      4374 8391 4369 8388 4366 8380 4366 8417
      4400 8416 4400 8405
TIME...MOT...LOC 2325Z 271DEG 40KT 4392 8426

Behnke
Special weather statement, Jun 11, 7:04 PM EST, 6 minutes before
Special Weather Statement
National Weather Service Detroit/Pontiac MI
804 PM EDT Thu Jun 11 2020

MIZ053-060-120100-
Shiawassee-Saginaw-
804 PM EDT Thu Jun 11 2020

...A LINE OF SHOWERS WILL AFFECT SAGINAW AND SHIAWASSEE COUNTIES...

At 803 PM EDT, radar indicated showers were located along a line
extending from Freeland to 6 miles west of Marion Springs. Movement
was southeast at 45 mph.

Winds in excess of 40 mph are possible with these showers.

These showers will be near...
  Saginaw and Zilwaukee around 815 PM EDT.
  Bridgeport around 820 PM EDT.
  Oakley and Henderson around 825 PM EDT.
  Owosso around 830 PM EDT.
  Frankenmuth, Birch Run and Corunna around 835 PM EDT.
  Durand and Lennon around 845 PM EDT.
  Byron around 855 PM EDT.

Other locations impacted by these showers include Brant, Nelson,
Carrollton, Garfield, Arthur, Fenmore, Burt, Gera, Buena Vista
Township and Layton Corners.

If outdoors, consider seeking shelter inside a building.

LAT...LON 4348 8437 4348 8417 4357 8417 4357 8405
      4352 8405 4352 8382 4348 8382 4348 8370
      4322 8370 4322 8393 4278 8392 4278 8436
TIME...MOT...LOC 0003Z 304DEG 37KT 4350 8410 4322 8445

KK

The radar

The Detroit radar (KDTX), 125 km away, was scanning. The volume nearest the first event began at 00:09 UTC.

Open the radar archive at this moment

Event by event

3 marine thunderstorm wind. Local standard time, as filed.

Marine Thunderstorm Wind, Inner Saginaw Bay Sw of Point Au Gres to Bay Port Mi

When
June 11, 7:10 PM EST
Where
Inner Saginaw Bay Sw of Point Au Gres to Bay Port Mi forecast zone, Saginaw Bay Light
Measured
46 kt (53 mph) measured gust
Reported by
C-MAN Station
Coordinates
43.810, -83.720

Marine Thunderstorm Wind, Outer Saginaw Bay Sw of Alabaster to Port Austin Mi to Inner Saginaw Bay

When
June 11, 7:30 PM EST
Where
Outer Saginaw Bay Sw of Alabaster to Port Austin Mi to Inner Saginaw Bay forecast zone, Gravelly Shoals Light
Measured
40 kt (46 mph) measured gust
Reported by
C-MAN Station
Coordinates
44.020, -83.540

Marine Thunderstorm Wind, Port Sanilac to Port Huron Mi

When
June 11, 8:40 PM EST
Where
Port Sanilac to Port Huron Mi forecast zone, Port Sanilac
Measured
40 kt (46 mph) measured gust
Reported by
C-MAN Station
Coordinates
43.430, -82.550

What these are

Marine Thunderstorm Wind
Thunderstorm winds of 34 knots or more over coastal or lake waters.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Lake Huron in 2020Every state in 2020This day in weather history

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 900901, 900903, 900905.